Alert archive / Tennessee / Wind Advisories in 2012

Wind Advisory 14, NWS Morristown, TN

December 9, 201212 counties in Tennessee; Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this wind advisory at Dec 9, 2012, 2:10 PM CST for 12 counties in Tennessee; Cherokee County, Clay County, North Carolina. It took effect at Dec 10, 2012, 3:00 AM CST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Dec 9, 2012, 2:10 PM CST (20:10 UTC)
In effect from
Dec 10, 2012, 3:00 AM CST
Expired
Dec 10, 2012, 5:00 PM CST
In force
14 hr
Issued by
NWS Morristown, TN

Counties Cherokee County, NC, Clay County, NC, Bledsoe County, TN, Blount County, TN, Campbell County, TN, Claiborne County, TN, Cocke County, TN, Marion County, TN, Monroe County, TN, Morgan County, TN, Polk County, TN, Scott County, TN, Sequatchie County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 97 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

772 
WWUS74 KMRX 092010
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EST SUN DEC 9 2012

...INCREASING WINDS OVERNIGHT AHEAD OF A STRONG COLD FRONT...

.SOUTHERLY WINDS WILL INCREASE OVERNIGHT AHEAD OF AN APPROACHING
COLD FRONT...REACHING 15 TO 30 MPH INTO MONDAY WITH GUSTS AS HIGH
AS 35 TO 45 MPH AS THE COLD FRONT MOVES THROUGH THE REGION.

THE STRONGEST WINDS WILL OCCUR ON THE CUMBERLAND PLATEAU AND IN THE
SMOKIES...BUT THE WIND ADVISORY MIGHT BE EXPANDED INTO SOME OTHER
HIGHER TERRAIN AREAS IF NEEDED. STAY TUNED.

TNZ012>014-035-041-072-074-081-082-098-100800-
/O.NEW.KMRX.WI.Y.0014.121210T0900Z-121210T2000Z/
SCOTT TN-CAMPBELL-CLAIBORNE-MORGAN-COCKE SMOKY MOUNTAINS-
BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS-SEQUATCHIE-BLEDSOE-
MARION-
INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL...
WARTBURG...COSBY...CADES COVE...GATLINBURG...DUNLAP...PIKEVILLE...
JASPER
310 PM EST SUN DEC 9 2012 /210 PM CST SUN DEC 9 2012/

...WIND ADVISORY IN EFFECT FROM 4 AM EST /3 AM CST/ TO 3 PM EST
/2 PM CST/ MONDAY...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 4 AM EST /3 AM CST/ TO 3 PM
EST /2 PM CST/ MONDAY. 

* EVENT...SOUTHERLY WINDS INCREASE TO 20 TO 30 MPH AHEAD OF A COLD
  FRONT WITH GUSTS UP TO 45 MPH...THEN SHIFT TO WESTERLY AFTER
  FRONTAL PASSAGE AND GRADUALLY DECREASE.

* TIMING...SOUTHERLY WINDS REACH ADVISORY LEVELS LATE TONIGHT
  ACROSS THE CUMBERLAND PLATEAU AND IN THE SMOKIES. THE WINDS STAY
  STRONG WITH HIGHEST GUSTS LIKELY MONDAY MORNING AND AFTERNOON...
  WITH PASSAGE OF A STRONG COLD FRONT.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES...SO USE CAUTION WHEN
  DRIVING. LOOSE OUTDOOR OBJECTS MAY NEED TO BE SECURED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. 

&&

$$

TG
3 follow-up statements
236 
WWUS74 KMRX 100820
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 AM EST MON DEC 10 2012

...STRONG WINDS EXPECTED TODAY ACROSS THE HIGHER ELEVATIONS...

.SOUTHWESTERLY WINDS WILL INCREASE TODAY AHEAD OF AN APPROACHING
COLD FRONT...MAINLY ACROSS THE HIGHER ELEVATIONS OF THE CUMBERLAND
PLATEAU AND SOUTHERN APPALACHIAN MOUNTAINS.


NCZ060-061-TNZ087-102-101700-
/O.EXB.KMRX.WI.Y.0014.121210T0900Z-121210T2300Z/
CHEROKEE-CLAY-SOUTHEAST MONROE-EAST POLK-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...COKER CREEK...
DUCKTOWN
320 AM EST MON DEC 10 2012

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EST THIS EVENING. 

* EVENT...SOUTHWESTERLY WINDS WILL INCREASE TO BETWEEN 20 AND 30
  MPH WITH HIGHER GUSTS...MAINLY IN THE HIGHER ELEVATIONS ABOVE
  2500 FEET. WINDS WILL THEN SHIFT TO THE WEST OR NORTHWEST BEHIND
  THE COLD FRONT BY LATE AFTERNOON.
 
* TIMING...THIS MORNING AND INTO THE AFTERNOON HOURS.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES. USE CAUTION WHEN DRIVING IN
  THE HIGHER ELEVATIONS. LOOSE OUTDOOR OBJECTS MAY NEED TO BE
  SECURED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING.

&&

$$

TNZ012>014-035-041-072-074-081-082-098-101700-
/O.EXT.KMRX.WI.Y.0014.121210T0900Z-121210T2300Z/
SCOTT TN-CAMPBELL-CLAIBORNE-MORGAN-COCKE SMOKY MOUNTAINS-
BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS-SEQUATCHIE-BLEDSOE-
MARION-
INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL...
WARTBURG...COSBY...CADES COVE...GATLINBURG...DUNLAP...PIKEVILLE...
JASPER
320 AM EST MON DEC 10 2012 /220 AM CST MON DEC 10 2012/

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM EST /5 PM CST/ THIS
EVENING...

* EVENT...SOUTHWESTERLY WINDS WILL INCREASE TO BETWEEN 20 AND 30
  MPH WITH HIGHER GUSTS...MAINLY IN THE HIGHER ELEVATIONS ABOVE 2500
  FEET. WINDS WILL THEN SHIFT TO THE WEST OR NORTHWEST BEHIND THE
  COLD FRONT BY LATE AFTERNOON.
 
* TIMING...THIS MORNING AND INTO THE AFTERNOON HOURS.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES. USE CAUTION WHEN DRIVING IN
  THE HIGHER ELEVATIONS. LOOSE OUTDOOR OBJECTS MAY NEED TO BE
  SECURED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING.

&&

$$
056 
WWUS74 KMRX 101635
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
1135 AM EST MON DEC 10 2012

...STRONG WINDS EXPECTED TODAY ACROSS THE HIGHER ELEVATIONS...

.SOUTHWESTERLY WINDS WILL INCREASE TODAY AHEAD OF AN APPROACHING
COLD FRONT...MAINLY ACROSS THE HIGHER ELEVATIONS OF THE SOUTHERN
CUMBERLAND PLATEAU AND SOUTHERN APPALACHIAN MOUNTAINS.

TNZ012>014-035-101745-
/O.CAN.KMRX.WI.Y.0014.000000T0000Z-121210T2300Z/
SCOTT TN-CAMPBELL-CLAIBORNE-MORGAN-
INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL...
WARTBURG
1135 AM EST MON DEC 10 2012

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS CANCELLED THE WIND
ADVISORY. 

WINDS THIS MORNING HAVE NOT BEEN STRONG ACROSS THE NORTHERN PLATEAU.
A COLD FRONT WILL PASS THIS AFTERNOON THAT WILL HAVE GUSTY
WINDS...BUT BELOW WIND ADVISORY CRITERIA.

$$

TNZ081-082-098-102100-
/O.EXT.KMRX.WI.Y.0014.000000T0000Z-121210T2100Z/
SEQUATCHIE-BLEDSOE-MARION-
INCLUDING THE CITIES OF...DUNLAP...PIKEVILLE...JASPER
1035 AM CST MON DEC 10 2012

...WIND ADVISORY NOW IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

* EVENT...SOUTHWESTERLY WINDS WILL INCREASE TO BETWEEN 20 AND 30
  MPH WITH HIGHER GUSTS...MAINLY ON TOP OF THE PLATEAU. WINDS WILL
  THEN SHIFT TO THE WEST OR NORTHWEST BEHIND THE COLD FRONT...THIS
  AFTERNOON AND WILL BEGIN TO DIMINISH IN STRENGTH.

* TIMING...INTO THE AFTERNOON HOURS.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. USE CAUTION WHEN DRIVING 
  IN THE HIGHER ELEVATIONS. LOOSE OUTDOOR OBJECTS MAY NEED TO BE 
  SECURED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING.

&&

$$

NCZ060-061-TNZ041-072-074-087-102-102300-
/O.CON.KMRX.WI.Y.0014.000000T0000Z-121210T2300Z/
CHEROKEE-CLAY-COCKE SMOKY MOUNTAINS-BLOUNT SMOKY MOUNTAINS-
SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE-EAST POLK-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...COSBY...
CADES COVE...GATLINBURG...COKER CREEK...DUCKTOWN
1135 AM EST MON DEC 10 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

* EVENT...SOUTHWESTERLY WINDS WILL INCREASE TO BETWEEN 20 AND 30 
  MPH WITH HIGHER GUSTS...MAINLY IN THE HIGHER ELEVATIONS ABOVE 
  2500 FEET. WINDS WILL THEN SHIFT TO THE WEST OR NORTHWEST 
  BEHIND THE COLD FRONT BY LATE AFTERNOON. 

* TIMING...THROUGH THE AFTERNOON HOURS.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. USE CAUTION WHEN DRIVING 
  IN THE HIGHER ELEVATIONS. LOOSE OUTDOOR OBJECTS MAY NEED TO BE 
  SECURED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING.

&&

$$

GM
537 
WWUS74 KMRX 102040
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
340 PM EST MON DEC 10 2012

...STRONG WINDS EXPECTED TO CONTINUE ACROSS THE HIGHER
ELEVATIONS OF THE SOUTHERN APPALACHIANS...

.GUSTY SOUTHWESTERLY WINDS WILL CONTINUE AHEAD OF AN APPROACHING
COLD FRONT. STRONGEST WINDS MAINLY WILL BE LOCATED ACROSS THE
HIGHER ELEVATIONS OF THE SOUTHERN APPALACHIAN MOUNTAINS.

TNZ081-082-098-102145-
/O.CAN.KMRX.WI.Y.0014.000000T0000Z-121210T2100Z/
SEQUATCHIE-BLEDSOE-MARION-
INCLUDING THE CITIES OF...DUNLAP...PIKEVILLE...JASPER
240 PM CST MON DEC 10 2012

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS CANCELLED THE WIND
ADVISORY FOR THE SOUTHERN CUMBERLAND PLATEAU.

A COLD FRONT WAS MOVING THROUGH THE AREA...SWITCHING THE WINDS TO
THE NORTHWEST. THIS COLD FRONT WAS CUTTING OFF THE STRONG SOUTH WINDS
FOR WHICH THE ADVISORY WAS ISSUED.

$$

NCZ060-061-TNZ041-072-074-087-102-102300-
/O.CON.KMRX.WI.Y.0014.000000T0000Z-121210T2300Z/
CHEROKEE-CLAY-COCKE SMOKY MOUNTAINS-BLOUNT SMOKY MOUNTAINS-
SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE-EAST POLK-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...COSBY...
CADES COVE...GATLINBURG...COKER CREEK...DUCKTOWN
340 PM EST MON DEC 10 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

* EVENT...STRONG SOUTHWESTERLY WINDS WILL CONTINUE AT 20 AND 30 MPH
  WITH HIGHER GUSTS...MAINLY IN THE HIGHER ELEVATIONS ABOVE 2500
  FEET. WINDS WILL THEN SHIFT TO THE WEST OR NORTHWEST BEHIND THE
  COLD FRONT LATE THIS AFTERNOON.

* TIMING...THROUGH THE AFTERNOON.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. USE CAUTION WHEN DRIVING 
  IN THE HIGHER ELEVATIONS. LOOSE OUTDOOR OBJECTS MAY NEED TO BE 
  SECURED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING.

&&

$$

GM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Dec 9, 11:47 AM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Dec 9, 11:47 AM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1247 PM EST SUN DEC 9 2012

.AVIATION...
A WARM FRONT...CURRENTLY LOCATED ACROSS NORTHERN KY AND WV...WILL
CONTINUE TO PUSH OFF TO THE NORTH ALLOWING CONDITIONS TO REMAIN
MOSTLY VFR THROUGH THIS EVENING. AN APPROACHING COLD FRONT WILL
BRING SHOWERS AND THUNDERSTORMS LATE TONIGHT/EARLY TOMORROW MORNING
WHICH WILL REDUCE VSBYS AND CIGS AT ALL TERMINALS FOR THE REMAINDER
OF THE PERIOD. GUSTY WINDS WILL ACCOMPANY THIS BOUNDARY PRIMARILY AT
TYS AND CHA IN ADDITION TO A WESTERLY WIND SHIFT WITH THE FRONTAL
PASSAGE.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

KG/TG
Hazardous weather outlook, Dec 9, 3:06 AM CST, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
406 AM EST SUN DEC 9 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-100915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
406 AM EST SUN DEC 9 2012 /306 AM CST SUN DEC 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A STRONG COLD FRONT WILL MOVE INTO THE SOUTHERN APPALACHIAN REGION
ON MONDAY...BRINGING A GOOD COVERAGE OF SHOWERS AND SCATTERED
THUNDERSTORMS. WITH A STRONG WIND FIELD EXPECTED WITH THIS FRONT...A
FEW STORMS COULD BECOME STRONG TO SEVERE WITH DAMAGING WINDS AND
LOCALLY HEAVY RAINFALL BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON MONDAY.

Nearby

Wind Advisories in Tennessee, 2012Wind Advisories in North Carolina, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.